Tamoxifen and anxiety

I’ve been on tamoxifen about 10 months and have been lucky with no real side effects. However the last month or so I have had increasing anxiety.  It is getting so bad that I’m struggling to keep day to day things going. I’m just so scared of everything. It’s all quite strange as I don’t think I’m depressed or low but pretty much scared of my own shadow and a feeling of something bads going to happen (!). I have had some stressful situations to cope with recently …apart from the obvious but im usually quite resilient. The weird feeling is I can see how illogical I’m being but can’t stop it.

It is approaching my anniversary and all treatment finished some months ago except for good old tamoxifen. Has anyone else experienced this anxiety and perhaps link it with Tamoxifen?

I am loathe to take anti depressants as  I don’t feel low as such. I do have the option of stopping tamoxifen and wanted to get some others thoughts before doing so as it may not be related. Thanks for listening ?

PollyP

 

As you know we started taking it at the same time.  I have had a few times when I have felt “sensitive” to the point where even if someone nice to me I would cry, but I have only had a few like this and they pass within a few hours.

 

It might be worth speaking with your oncologist and see if there is anything they can suggest.  I know there are ladies on here who have struggled with anxiety whilst on it and have taken a very mild dose of an anti-depressant so I am sure that they will come on and let you know how they have got on, it might help you with deciding what to do.

 

My main se is the hot flushes and occasional cramps in my right leg which I have been having on and off for the last 4 weeks or so, they are really uncomfortable and always in bed at night, but I am going to try one of the suggestions made on here about having a glass of tonic water before bed so that appears to be working.

 

Sending you a hug mate and I really hope this resolves itself for you very soon.

 

Helena xxx

 

Hi there and thank you as always. Sorry to hear about the cramps but I’ve also heard tonic water is good. Might be tempted to slip a gin in tho ?
My dilemma I suppose is do I go to doctors or wait until my hospital sign off appoinment on 1st Sept. But i think that’s prob with a bcn rather than doctor. Xx

Hello Pollyp,

Am on Tamoxifen for 4 years. Initially, when I was diagnosed, I had some mild anxiety because of over worrying. After completed all my treatments, only then my anxiety attacks / low moods were getting progressively worst.

Just like you, I am afraid of something bad going to happen or getting ill again. Every ache, muscle pain, anything, my mind will go on overdrive, thinking of the worst!! Before, I am upbeat and positive and I just didn’t understand why I became such an emotional wreck, so sensitive and crying with just about anything!!

Have consulted my surgeon, oncologist and endocrinologist on separate occasions and they all had the same opinion. … Tamoxifen lowers the effects of estrogen and this could cause the the anxiety / low moods. Am prescribed antidepressants and I only take it when I can’t handle my anxiety attacks.

Am trying my best to find alternatives and now am attending CBT (Cognitive Behaviour Therapy) and have taken up yoga and whenever I start feeling anxiety, I go for walks … talk on this forum, Honestly, there are still bad days but doing a combination of things could help calm the mind.

It is best to discuss your concerns with your doctor as they will be able to assess what would be in your best interest.

Wishing you well and hope that you will feel better xxx

 

Hello Pollyp

I’ve been taking Tamoxifen for nearly a year, in the beginning I had horrendous mood swings and anxiety. But that time coincided with a lot of other things treatment-wise, so I’ve always been uncertain whether it was adjusting to the new hormone levels or a response to all the stress. I did go to the doctor, and have been taking a low dose antidepressant along with the Tamoxifen. And to be honest, I’ve been fine ever since, and was thinking of stopping the antidepressant.

But now I’ve started to have real problems again, I’ve lost all my confidence and don’t really want to go anywhere. I’ve just had more surgery, which has been the trigger, but I think the truth is that I’m only okay as long as everything is going well. I don’t know whether it’s the Tamoxifen or not, without stopping it for a couple of months it’s hard to tell.

So my thoughts on this are, if you can take a temporary break from the Tamoxifen to see if it makes a difference, then it may be worth trying. If there is no improvement, there’s nothing to stop you starting it again. In the end, the medical team will tell you whether you’re getting much benefit from it, I think for many women the difference is very little.

That all makes sense thanks dizzy and Jbelle. I suppose it’s that feeling of not being or feeling alone that makes this site so reassuring.
Sorry to hear your not quite yet on top form dizzy. Still early ish days since surgery though so remember from last time don’t be hard on yourself! You prob still have the ‘general’ lurking around inside you. The test break is a good idea but even that takes courage …as ladybowler and I know it was hard enough starting and now just as hard stopping! Think I’ll book a docs appointment. Chin up everyone! X